July #114 : Take it From the Experts - by Lucile Scott

POZ - Health, Life and HIV
Subscribe to:
POZ magazine
E-newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join
Username:
Password:

Back to home » Archives » POZ Magazine issues




Table of Contents

Southern Discomfort

Hot Type!

The Rath of Con

Earthwatch

On the March!

Milestones

AIDS Walk of Life

OOPS, They Did It Again

Read It and Weep

Legal Eye

Everyone's a Critic

POZ Picks

Brad Pity

Aren't You Due for a Vacation?

Before Packing

Planning by Numbers

Cleared for Takeoff

Staying Healthy on Holiday

Itinerary

Welcome Home

The Scoop on Ice Cream

You Gotta Move It

Zip 'Em Up

2 Is The Loneliest Number

C Note

New Kaletra, Nice to Meet Ya

Zerit Dosing

Take it From the Experts

Forbidden Fruit

Altared State

Shopping With Alice

Inside Job

Publisher's Letter



Most Popular Lessons

The HIV Life Cycle

Shingles

Herpes Simplex Virus

Syphilis & Neurosyphilis

Treatments for Opportunistic Infections (OIs)

What is AIDS & HIV?

Hepatitis & HIV


email print

July 2005

Take it From the Experts

by Lucile Scott

How to cope with side effects? More meds, fewer meds, no meds...and humor

Caroline Long, 38, San Diego
Side Fx: Diarrhea
My previous combo (Zerit, Videx and hydroxyurea) caused lactic acidosis, pancreatitis and hepatitis—I nearly died. I stayed off all HIV meds for six months. So when my new combo (Kaletra, Lexiva and Truvada) gives me diarrhea every day, I just assume I’ll need frequent bathroom trips. My doc asks if I want to switch, but I’ve been through so many combos due to resistance, I want to keep a reserve.

Jason Wilcox, 31, Victoria, B.C.
Side Fx: Wasting
I take testosterone and nandrolone [anabolic steroid] injections for my wasting from HIV, not meds. Even though they cause mood swings, nausea and sleeplessness, I’ll keep taking them to protect my 6-year-old daughter from public backlash caused by my visible AIDS symptoms. I smoke cannabis for the pain and nausea. With the shots, working out and protein shakes, I’ve gained back 40 pounds. 

Phil Hastings, 46, Arlington, Virginia
Side Fx: Neuropathy
I have neuropathy in my feet. I started a clinical trial of prosaptide for it, but the trial was canceled because the drug failed. Over the past decade, I’ve been through most every HIV med on the market. My current meds are working well, so I consider myself pretty lucky right now. For the neuropathy, I just keep a sense of humor—especially when I tip over for no reason.

Marvena Berry, 39, Stone Mountain, Georgia
Side Fx: Nausea
The Ziagen in my combo gave me
nausea and loose stool, so I quit my meds last October without telling my doctor. I thought I’d have a better outlook if I took a holiday. In April, I had to go back on. Now, I want to stay with the same combo—without Ziagen. If I need a whole new combo, I want one that won’t cause fat redistribution and make me look HIV positive.  —Lucile Scott



[Go to top]

Join POZ Facebook Twitter Google+ MySpace YouTube Tumblr Flickr
Quick Links
Current Issue

HIV Testing
Safer Sex
Find a Date
Newly Diagnosed
HIV 101
Disclosing Your Status
Starting Treatment
Help Paying for Meds
Search for the Cure
POZ Stories
POZ Opinion
POZ Exclusives
Read the Blogs
Visit the Forums
Job Listings
Events Calendar


    andais
    Red House
    West Virginia


    usuallyhappy
    Palm Springs
    California


    cortaza100
    Chicago
    Illinois


    daino1972
    Columbus
    Ohio
Click here to join POZ Personals!
Ask POZ Pharmacist

Talk to Us
Poll
Do you work with your doc to design your own treatment regimen?
Yes
No

Survey
PrEP Course

more surveys
Contact Us
We welcome your comments!
[ about Smart + Strong | about POZ | POZ advisory board | partner links | advertising policy | advertise/contact us | site map]
© 2014 Smart + Strong. All Rights Reserved. Terms of use and Your privacy.
Smart + Strong® is a registered trademark of CDM Publishing, LLC.